Tennessee, 2012Damaging Winds and Lightning Strikes in Tennessee, July 19, 2012
July 19, 2012 · NWS OHX · 29 events in 7 counties and zones
Through the evening hours on Thursday, July 19th, across several Middle Tennessee counties, some of the the scattered to numerous thunderstorms that developed across these counties reached severe thresholds, resulting in several reports of thunderstorm wind damage and lightning strike damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $558,000
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Through the evening hours on Thursday, July 19th, across several Middle Tennessee counties, some of the the scattered to numerous thunderstorms that developed across these counties reached severe thresholds, resulting in several reports of thunderstorm wind damage and lightning strike damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 19, 4:21 PM CST, 3 hours 24 minutes earlier.
Area forecast discussion, Jul 19, 4:21 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
521 PM CDT THU JUL 19 2012
.UPDATE...ADDED AVIATION SECTION FOR 00Z TAF'S.
&&
.AVIATION...BNA/CKV/CSV...COLD FRONT CURRENTLY STRETCHED ALONG THE
OHIO VALLEY IS EXPECTED TO GATHER STEAM AND PUSH INTO MIDDLE
TENNESSEE DURING THE EVENING AND OVERNIGHT. ATMOSPHERE ACROSS THE
MID STATE THIS AFTERNOON IS EXTREMELY MOIST AND UNSTABLE, SO AT
LEAST SCATTERED CONVECTION CAN BE EXPECTED DURING THE EVENING AND
POSSIBLY EVEN PAST MIDNIGHT. WILL HANDLE THIS WITH TEMPO GROUPS IN
THE TAF'S, WITH SIGNIFICANTLY LESS CHANCE OF PRECIPITATION IN
THE POST-FRONTAL ENVIRONMENT TOMORROW.
&&
.PREV DISCUSSION... /ISSUED 313 PM CDT THU JUL 19 2012/
DISCUSSION...
SUBSIDENCE HAS APPARENTLY WON THE BATTLE TODAY WITH SINKING AIR
ALOFT SUPPRESSING THE CUMULUS FIELD ACROSS MIDDLE TENNESSEE AND
PREVENTING ANY SHOWER AND THUNDERSTORM DEVELOPMENT. THE MOSTLY
CLEAR SKIES HAVE ALLOWED TEMPERATURES TO SOAR INTO THE MID 80S TO
MID 90S...AND WITH MOISTURE POOLING ACROSS OUR AREA SOUTH OF THE
COLD FRONT TO OUR NORTH...DEWPOINTS HAVE CLIMBED INTO THE LOW TO
UPPER 70S. UNFORTUNATELY THIS COMBINATION MEANS HEAT INDEX VALUES
HAVE CLIMBED TO NEAR OR ABOVE HEAT ADVISORY CRITERIA ACROSS THE
NORTHWEST HALF OF THE CWA AS EARLIER FEARED WITH CKV AND BNA BOTH
AT 106 ATTM. HOWEVER...SHORT TIME SPAN OF THESE HIGH HI VALUES
ALONG WITH CRITERIA NOT EXPECTED TO BE MET TOMORROW NEGATES ANY
ISSUANCE OF AN ADVISORY AT THIS TIME.
MAIN ISSUES FOR THE FORECAST REVOLVE AROUND POPS FOR TONIGHT AND
TOMORROW WITH COLD FRONT PUSHING SOUTHWARD. LATEST LOCAL WRF AND
HRRR RUNS INDICATE CURRENT PREFRONTAL ACTIVITY DEVELOPING ALONG
THE OHIO RIVER WILL ORGANIZE INTO A SEMI-LINE AND PUSH INTO THE
NORTHERN CWA THIS EVENING BEFORE WEAKENING OVERNIGHT. ADDITIONAL
ACTIVITY MAY POP UP TO THE SOUTH AND EAST OF THE LINE AS WELL.
WITH THIS THINKING AND COORDINATION WITH SURROUNDING WFOS...HAVE
ADJUSTED POPS TO LIKELY ACROSS THE NORTHERN HALF TONIGHT WITH
CHANCE POPS SOUTH. SOME OF THESE STORMS WILL LIKELY BE STRONG TO
POSSIBLE SEVERE DUE TO THE PREDICTED INSTABILITY LEVELS...WITH
DAMAGING WINDS THE MAIN THREAT. LOW TEMPERATURES WILL BE
DEPENDENT ON HOW MUCH PRECIP OCCURS AND WENT JUST UNDER LATEST
MOS GUIDANCE.
MODELS INDICATE CONVECTION WILL REJUVENATE AHEAD OF THE COLD FRONT
ACROSS THE CWA FRIDAY MORNING...WITH ACTIVITY PUSHING
SOUTHEASTWARD THROUGH THE AFTERNOON. WILL CONTINUE TREND OF LOW
POPS IN THE NORTHWEST AND LIKELY POPS IN THE SOUTHEAST. ONCE
AGAIN...SOME STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE
MAIN THREAT BEING DAMAGING WINDS...ESPECIALLY IN OUR SOUTHEASTERN
HALF. CLOUD COVER AND PRECIP WILL ALSO KEEP HIGHS LOWER THAN
TODAY IN THE 80S TO NEAR 90. MUCH DRIER AIR IN THE MID AND UPPER
LEVELS WILL FILTER INTO THE MID STATE BEHIND THE FRONT...WITH
SLIGHTLY COOLER TEMPS AND DEWPOINTS AND DRY CONDITIONS ANTICIPATED
FOR SATURDAY INTO SUNDAY.
12Z GFS/ECMWF KEEP H5 RIDGE AXIS CENTERED FROM THE PLAINS STATES
INTO THE CENTRAL GULF COAST NEXT WEEK...WITH MIDDLE TENNESSEE IN
NORTHWEST FLOW ALOFT ON THE EAST SIDE OF THE RIDGE. WITH MOISTURE
LEVELS ALSO INCREASING BY MONDAY...LOW PRECIP CHANCES WILL RETURN
TO THE FORECAST FOR EARLY TO MID NEXT WEEK. 500MB HEIGHTS WILL BE
MUCH HIGHER THAN WE HAVE SEEN THIS PAST WEEK...SO ONLY ISOLATED TO
WIDELY SCATTERED CONVECTION IS ANTICIPATED. TEMPERATURES WILL ALSO
BE ON A WARMING TREND WITH HIGHS REACHING BACK INTO THE MID TO
UPPER 90S BY THE END OF THE FORECAST PERIOD...AND HEAT ADVISORY
CONDITIONS ARE POSSIBLE AGAIN BY THEN AS WELL.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
ROSE
Hazardous weather outlook, Jul 19, 2:57 PM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
357 PM CDT THU JUL 19 2012
TNZ005>011-022>034-056>066-075-077>080-093>095-202100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
357 PM CDT THU JUL 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE OHIO RIVER AND MOVE INTO MIDDLE TENNESSEE THIS EVENING AND
TONIGHT. SOME STORMS WILL BE STRONG TO SEVERE WITH HEAVY RAIN AND
GUSTY TO DAMAGING WINDS. SOME LOCALIZED FLOODING WILL ALSO BE
POSSIBLE WITH THE HEAVIER DOWNPOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TN ON FRIDAY. DAMAGING WINDS AND ISOLATED LARGE HAIL WILL BE THE
PRIMARY SEVERE WEATHER THREATS. ADDITIONALLY...LOCALIZED FLOODING
WILL BE POSSIBLE WITH THE HEAVIER DOWNPOURS.
.SPOTTER CALL TO ACTION STATEMENT...
REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
55
Thunderstorm Wind, Robertson
- When
- July 19, 7:45 PM CST
- Where
- Robertson County, 1.65 mi ENE of Baggettsville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.490, -86.693
Resident near the intersection of Boyles Road and Pleasant Grove Road estimated winds between 60-70 mph.
Thunderstorm Wind, Cheatham
- When
- July 19, 7:50 PM CST
- Where
- Cheatham County, 0.99 mi N of Mt Zion
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 36.344, -86.972
A roof was blown off a modular home on Red Binkley Road. Numerous trees were blown down including some of them blocking roads.
Thunderstorm Wind, Sumner
- When
- July 19, 7:55 PM CST
- Where
- Sumner County, 0.64 mi NNW of Portland
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.589, -86.523
Two industrial buildings were damaged along Fred White Drive. Details concerning extent of damage to these buildings were unknown.
Lightning, Montgomery
- When
- July 19, 8:00 PM CST
- Where
- Montgomery County, 2.05 mi WNW of Sango
- Property damage
- $175,000
- Reported by
- Newspaper
- Coordinates
- 36.514, -87.263
Lightning struck a home on Ellsworth Court, with the resulting fire completely destroying the home.
Thunderstorm Wind, Robertson
- When
- July 19, 8:00 PM CST
- Where
- Robertson County, 1.55 mi SSE of Cherry Mound Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.509, -86.609
Several trees were blown down on Hood Road near White House.
Thunderstorm Wind, Robertson
- When
- July 19, 8:02 PM CST
- Where
- Robertson County, 0.9 mi N of Crunk
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.433, -86.880
Eighteen inch diameter tree was blown down south of Springfield.
Thunderstorm Wind, Sumner
- When
- July 19, 8:05 PM CST
- Where
- Sumner County, 0.73 mi E of Pleasant Vly
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.501, -86.607
Several trees were downed along State Highway 25 in Cottontown.
Thunderstorm Wind, Davidson
- When
- July 19, 8:20 PM CST
- Where
- Davidson County, 0.41 mi ENE of Goodlettsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.322, -86.713
Estimated winds in excess of 60 mph on Main Street in Goodlettsville.
Thunderstorm Wind, Sumner
- When
- July 19, 8:25 PM CST
- Where
- Sumner County, 1.59 mi NNW of Rockland
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 36.321, -86.642
One hundred and seven foot tall oak tree was blown down onto Forest Retreat Road in Hendersonville. This 150 to 200 year old tree was reportedly the oldest tree in Sumner County and likely one of the oldest in the State of Tennessee.
Thunderstorm Wind, Cheatham
- When
- July 19, 8:26 PM CST
- Where
- Cheatham County, 1.13 mi WSW of Mt Zion
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 36.322, -86.988
Several trees were downed and a trampoline was flipped over.
Thunderstorm Wind, Cheatham
- When
- July 19, 8:30 PM CST
- Where
- Cheatham County, 0.52 mi ESE of Ashland City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 36.278, -87.061
Several trees and power lines were blown down in Ashland City.
Thunderstorm Wind, Sumner
- When
- July 19, 8:30 PM CST
- Where
- Sumner County, 1.43 mi NNE of Rockland
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.320, -86.623
A few trees snapped in two by Target in Hendersonville.
Thunderstorm Wind, Davidson
- When
- July 19, 8:40 PM CST
- Where
- Davidson County, 0.53 mi SSE of Joelton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.313, -86.868
Several trees were snapped and blown down in Joelton.
Thunderstorm Wind, Macon
- When
- July 19, 8:40 PM CST
- Where
- Macon County, Lafayette
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.520, -86.030
A tree was blown down in Lafayette.
Thunderstorm Wind, Sumner
- When
- July 19, 8:42 PM CST
- Where
- Sumner County, 1.31 mi ENE of Hendersonville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 36.290, -86.600
Several trees were blown down near Hendersonville.
Thunderstorm Wind, Wilson
- When
- July 19, 8:53 PM CST
- Where
- Wilson County, 2.16 mi NNE of Greenlawn
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.277, -86.550
Several trees were blown down on Weeping Elm Road.
Lightning, Wilson
- When
- July 19, 8:55 PM CST
- Where
- Wilson County, 3.04 mi NE of Greenlawn
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 36.280, -86.530
Lightning struck a home on Woods Run Road where insulation was blown out of its walls.
Thunderstorm Wind, Davidson
- When
- July 19, 8:55 PM CST
- Where
- Davidson County, 0.94 mi NE of The Hermitage
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Employee
- Coordinates
- 36.231, -86.610
Shutes Lane was blocked by fallen trees as around a dozen trees were blown down.
Thunderstorm Wind, Wilson
- When
- July 19, 9:03 PM CST
- Where
- Wilson County, 0.56 mi E of Mt Juliet
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.200, -86.510
NWS Storm Survey found microburst wind damage across eastern Mount Juliet. Scattered trees and large tree limbs were snapped or blown down on several roadways including Lebanon Road, Curd Road, Greystone Road, and Thurman Street. Wind speeds were estimated up to 65 mph.
Thunderstorm Wind, Davidson
- When
- July 19, 9:15 PM CST
- Where
- Davidson County, 0.82 mi NW of Tulip Grove
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 36.208, -86.611
Two trees were blown down along Lebanon Pike at Highland View Road in Hermitage.
Thunderstorm Wind, Davidson
- When
- July 19, 9:15 PM CST
- Where
- Davidson County, 0.56 mi E of Belle Meade
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $250
- Reported by
- Trained Spotter
- Coordinates
- 36.100, -86.860
An eight inch branch was blown off tree in Belle Meade.
Thunderstorm Wind, Davidson
- When
- July 19, 9:29 PM CST
- Where
- Davidson County, 1.5 mi NNE of Brentwood
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.050, -86.771
Numerous trees and power lines were downed across southern Davidson County.
Thunderstorm Wind, Davidson
- When
- July 19, 9:30 PM CST
- Where
- Davidson County, 1.6 mi E of Nashville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.174, -86.752
Power lines were downed in east Nashville.
Thunderstorm Wind, Davidson
- When
- July 19, 9:30 PM CST
- Where
- Davidson County, 0.73 mi E of Belle Meade
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.100, -86.857
Several trees were downed across power lines in multiple locations along Belle Meade Boulevard.
Lightning, Davidson
- When
- July 19, 11:30 PM CST
- Where
- Davidson County, 0.29 mi N of Glencliff
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 36.124, -86.700
Lightning destroyed the steeple of a church on Vultee Boulevard and set the building on fire. Specific details concerning any damage to the church as the result of the building fire were unknown.
Thunderstorm Wind, Montgomery
- When
- July 19, 11:35 PM CST
- Where
- Montgomery County, 1.23 mi SSE of Kenwood
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.565, -87.388
A tree was uprooted on Preston Steet.
Thunderstorm Wind, Montgomery
- When
- July 19, 11:40 PM CST
- Where
- Montgomery County, 2.79 mi W of Briarwood
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 36.515, -87.430
Trees were blown down on Velmas Way. Several other trees and tree limbs were blown down in and around Clarksville.
Thunderstorm Wind, Montgomery
- When
- July 19, 11:45 PM CST
- Where
- Montgomery County, 1.31 mi ESE of Round Pond
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 36.440, -87.360
Numerous trees and power lines were blown down across the county. Up to 1843 customers were without power at the peak of this storm.
Thunderstorm Wind, Cheatham
- When
- July 19, 11:55 PM CST
- Where
- Cheatham County, 0.67 mi SSW of Chapmansboro
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 36.340, -87.173
Several trees and fences were blown down in Chapmansboro. The actual type of fences that were blown down were unknown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, July 19 to 21, 20124 deaths · $1.0 million · EF1 · 21 events
- Hail and Damaging Winds in Kentucky, July 19 to 20, 20122 deaths · 1 injured · $777,000 · 1.75 in hail · 64 events
- Damaging Wind in Indiana, July 19, 2012$500,000 · 70 kt wind · 1 event
- Excessive Heat in Oklahoma, July 19 to 20, 201210 injured · 2 events
- Hail and Damaging Winds in Kentucky, July 19, 2012$315,000 · 1 in hail · 8 events
- Damaging Winds in Missouri, July 19, 2012$300,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Arkansas, July 19 to 21, 2012$122,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Oklahoma, July 19, 2012$56,000 · 74 kt wind · 7 events
- Damaging Winds in Arkansas, July 19, 2012$60,000 · 75 kt wind · 5 events
- Damaging Wind in Illinois, July 19, 20122 injured · $25,000 · 61 kt wind · 1 event
- Damaging Winds in West Virginia, July 19, 2012$34,000 · 50 kt wind · 9 events
- Damaging Wind in Illinois, July 19, 2012$30,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392521, 401025, 401006, 392862, 400795, 401050, 400799, 392522, 401112, 400792, 401015, 401033, 401110, 401111, 400794, 401030, 392864, 401028, 401105, 400796, 401010, 400800, 400797, 400798, 392861, 401038, 400167, 400166, 400164.